Hong Kong Med J 2013;19:341–8 | Number 4, August 2013 | Epub 8 Jul 2013
Genitourinary toxicity of ketamine
YB Wei, JR Yang, Z Yin, Q Guo, BL Liang, KQ Zhou
Department of Urology, The Second Xiangya Hospital, Central South University, 139 Middle Renmin Road, Changsha 410011, Hunan, China
Ketamine is a relatively new recreational drug used by youngsters in recent decades. Its toxic effects on the genitourinary system were first reported in 2007, and now attract extensive attention from urologists, pharmacologists, and toxicologists all over the world. As many front-line health professionals and medical social workers are still unaware of this new clinical entity and an increasing number of the drug users seek help for urological symptoms, this mini-review aimed to summarise the clinical features and possible mechanisms of ketamine-induced genitourinary toxicity. By raising public awareness of these toxic effects, the authors hope that the contents of this review will be widely disseminated not only to medical professionals, but also to relevant government departments and the general public.
Key words: Cystitis; Hydronephrosis; Ketamine; Lower urinary tract symptoms; Toxicity
View this abstract indexed in MEDLINE: